Alert archive / Pennsylvania / Flash Flood Warnings in 2019
Flash Flood Warning 99, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 2, 2019, 4:34 PM EDT for Allegheny County, Washington County, Westmoreland County, Pennsylvania. It was in force for 106 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2019, 4:34 PM EDT (20:34 UTC)
- Expired
- Aug 2, 2019, 6:20 PM EDT
- In force
- 106 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allegheny County, PA, Washington County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 43 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 4:45 PM EDT | FLASH FLOOD | Hays, PA | FLOODING REPORTED ON ROUTE 885 NEAR GLASS RUN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.6 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 1497 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
094
WGUS51 KPBZ 022034
FFWPBZ
PAC003-125-129-022330-
/O.NEW.KPBZ.FF.W.0099.190802T2034Z-190802T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
434 PM EDT Fri Aug 2 2019
The National Weather Service in Pittsburgh has issued a
* Flash Flood Warning for...
East central Washington County in southwestern Pennsylvania...
Southeastern Allegheny County in southwestern Pennsylvania...
West central Westmoreland County in southwestern Pennsylvania...
* Until 730 PM EDT.
* At 434 PM EDT, radar indicated heavy rain in the warned area due
to slow moving thunderstorms.
FLASH FLOODING... Expected.
ESTIMATED RAINFALL... Up to 2 inches.
ADDITIONAL RAINFALL...Up to 2 inches.
* Some locations that may experience flooding include...
Pittsburgh... Penn Hills...
Bethel Park... Monroeville...
McKeesport... Jeannette...
Gastonville... West Mifflin...
Baldwin... Murrysville...
Wilkinsburg... Whitehall...
This includes the following highways...
Interstate 70 in Pennsylvania between mile markers 48 and 49.
Pennsylvania Turnpike between mile markers 55 and 71.
Interstate 376 in Pennsylvania between mile markers 75 and 78, and
between mile markers 80 and 84.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Runoff from heavy rainfall will flood small streams, poor-drainage
areas and low-lying spots.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4046 7975 4033 7961 4017 7972 4016 7977
4015 7988 4028 8004 4042 7998
$$2 follow-up statements
999
WGUS71 KPBZ 022156
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
556 PM EDT Fri Aug 2 2019
PAC003-125-129-022330-
/O.CON.KPBZ.FF.W.0099.000000T0000Z-190802T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington PA-Allegheny PA-Westmoreland PA-
556 PM EDT Fri Aug 2 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR
EAST CENTRAL WASHINGTON...SOUTHEASTERN ALLEGHENY AND WEST CENTRAL
WESTMORELAND COUNTIES...
At 555 PM EDT, radar indicated heavy rain fell in the warned area
due to slow moving thunderstorms. Flash flooding remains possible as
storms weaken and move out of the area.
FLASH FLOODING... Expected.
ESTIMATED RAINFALL... Up to 2 inches.
ADDITIONAL RAINFALL...Up to 1/2 inch.
Some locations that may experience flooding include...
Pittsburgh... Penn Hills...
Bethel Park... Monroeville...
McKeesport... Jeannette...
Gastonville... West Mifflin...
Baldwin... Murrysville...
Wilkinsburg... Whitehall...
This includes the following highways...
Interstate 70 in Pennsylvania between mile markers 48 and 49.
Pennsylvania Turnpike between mile markers 55 and 71.
Interstate 376 in Pennsylvania between mile markers 75 and 78, and
between mile markers 80 and 84.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown. Most flood fatalities occur in vehicles.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4046 7975 4033 7961 4017 7972 4016 7977
4015 7988 4028 8004 4042 7998
$$183
WGUS71 KPBZ 022220
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
620 PM EDT Fri Aug 2 2019
PAC003-125-129-022230-
/O.CAN.KPBZ.FF.W.0099.000000T0000Z-190802T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington PA-Allegheny PA-Westmoreland PA-
620 PM EDT Fri Aug 2 2019
...THE FLASH FLOOD WARNING FOR EAST CENTRAL WASHINGTON...SOUTHEASTERN
ALLEGHENY AND WEST CENTRAL WESTMORELAND COUNTIES IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4046 7975 4033 7961 4017 7972 4016 7977
4015 7988 4028 8004 4042 7998
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:40 PM EDT, 54 minutes earlier.
Area forecast discussion, Aug 2, 3:40 PM EDT, 54 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 340 PM EDT Fri Aug 2 2019 .SYNOPSIS... Showers and storms will fade this evening as daytime heating is lost. Rain chances will be mainly confined to the ridges on Saturday as weak high pressure tries to build in from the northwest. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Most convective development thus far has been limited to mainly the ridges. Precipitation coverage should build westward a bit over the next hour or two as convective thresholds are reached, with lift supported by a weak shortwave. Slow-moving thunderstorms have been dropping locally heavy rainfall in a few cases. Expect this threat to continue to be the main concern. While PWAT values of up to 1.3 or 1.4 inches are not excessive, weak steering flow and warm cloud depths of 10-11k feet will continue to support storms with moderate to heavy rainfall. Severe thunderstorms should not be a widespread concern, although locally strong updrafts may continue to provide a downburst wind/marginally severe hail risk. Convective coverage will drop off this evening as instability wanes and the supporting shortwave moves off to the east. Lingering low- level moisture and calm wind will support patchy fog, especially in locations that receive rainfall today. Low temperatures will remain seasonable. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/... The inverted surface trough will shift eastward toward the ridges on Saturday as high pressure tries to nose in from the Great Lakes. This will lead to a little less convective coverage as compared to today, with chance PoPs mainly limited to the eastern counties. Flow will remain rather weak overall, and so another threat of localized heavy rainfall exists. These storms will diurnally die off during the evening, leading to a mostly quiet Saturday night. On Sunday, a shallow shortwave will drop in across the eastern Great Lakes, accompanied by a fading frontal boundary. This will support a potential of isolated showers/storms north of Pittsburgh on Sunday afternoon. An isolated storm may also be possible along the terrain during the afternoon. Seasonable temperatures are expected to continue through the weekend. && .LONG TERM /MONDAY THROUGH FRIDAY/... The pattern will continue to be dominated by a ridge across the western CONUS, and a trough over the east. While the ridges will see the best chances of rain once again on Monday, precipitation chances will build towards midweek as a frontal boundary approaches from the northwest. Showers and storms may then linger into Friday thanks to shortwave impulses traversing the trough. Temperatures will average near or just below seasonal norms. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... VFR conditions is forecasted to prevail for all sites for the rest of the evening. Scattered showers and storms are expected to mainly be focused east of PIT, near the axis of an inverted trough. The exact location for storm development is not exactly certain, thus VCTS for the majority of the sites has been set. Flight conditions are expected to decrease, due to fog, during the early morning hours. Our region is anticipating high low-level moisture and light wind, thus patchy fog is likely to form. VFR conditions are expected to prevail for all sites shortly after sunrise on Saturday. .Outlook... General VFR is expected through the beginning of next week. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Aug 2, 3:31 PM EDT, 1 hour 3 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 331 PM EDT Fri Aug 2 2019 MDZ001-PAZ009-015-016-022-023-073>076-WVZ021-509>514-031945- Garrett-Forest-Clarion-Jefferson PA-Armstrong-Indiana-Westmoreland- Westmoreland Ridges-Fayette-Fayette Ridges-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 331 PM EDT Fri Aug 2 2019 This Hazardous Weather Outlook is for western Maryland, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania and northern West Virginia. .DAY ONE...This afternoon and tonight. Strong, slow-moving thunderstorms will produce locally heavy rainfall that may lead to isolated flooding. Also, the stronger storms may also produce localized instances of hail or high wind. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048>050-057>059-068-069-PAZ007-008-013-014-020-021-029- 031-WVZ001>004-012-031945- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Lawrence- Butler-Beaver-Allegheny-Washington-Greene-Hancock-Brooke-Ohio- Marshall-Wetzel- 331 PM EDT Fri Aug 2 2019 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Aug 2, 3:27 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
327 PM EDT FRI AUG 02 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL JONES MILLS 40.09N 79.34W
08/02/2019 E1.00 INCH WESTMORELAND PA SOCIAL MEDIA
PUBLIC REPORTED QUARTER-SIZED HAIL NEAR JONES MILLS.
&&
EVENT NUMBER PBZ1902796
RACKLEYLocal storm report, Aug 2, 3:36 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
336 PM EDT FRI AUG 02 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM TSTM WND DMG 1 NE DONEGAL 40.12N 79.37W
08/02/2019 WESTMORELAND PA 911 CALL CENTER
TREES DOWN ON NEDROW RD AND ROUTE 711
&&
EVENT NUMBER PBZ1902797
TGREENLocal storm report, Aug 2, 3:42 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
342 PM EDT FRI AUG 02 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM FLOOD RECTOR 40.20N 79.24W
08/02/2019 WESTMORELAND PA DEPT OF HIGHWAYS
SR381 CLOSED TO DOWNED POWER LINE. TREE KNOCKED OVER
POWER LINE AND BLOCKED DRAINAGE TOO WHICH CAUSED BRIEF
FLOODING.
&&
EVENT NUMBER PBZ1902798
JFLocal storm report, Aug 2, 4:08 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
408 PM EDT FRI AUG 02 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM FLASH FLOOD DONEGAL 40.11N 79.38W
08/02/2019 WESTMORELAND PA EMERGENCY MNGR
ROUTE 31 FLOODED IN DONEGAL.
&&
EVENT NUMBER PBZ1902799
JFLocal storm report, Aug 2, 4:19 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
419 PM EDT FRI AUG 02 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM FLASH FLOOD 1 NNE CHAMPION 40.10N 79.36W
08/02/2019 WESTMORELAND PA TRAINED SPOTTER
MOUNTAIN VIEW DRIVE NEAR DONEGAL CLOSED DUE TO
FLOODING.
&&
EVENT NUMBER PBZ1902800
JFLocal storm report, Aug 2, 4:20 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
420 PM EDT FRI AUG 02 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM FLASH FLOOD 1 N CHAMPION 40.09N 79.37W
08/02/2019 WESTMORELAND PA TRAINED SPOTTER
SARA LANE NEAR DONEGAL CLOSED DUE TO FLASH FLOODING.
&&
EVENT NUMBER PBZ1902801
JFThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 9:13 AM EDT | Special Weather Statement | PBZ | Indiana | 32 min |
| Aug 2, 10:13 AM EDT | Special Weather Statement | PBZ | Indiana | 47 min |
| Aug 2, 10:21 AM EDT | Special Weather Statement | PBZ | Jefferson | 54 min |
| Aug 2, 10:37 AM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Jefferson | 38 min |
| Aug 2, 11:22 AM EDT | Areal Flood Advisory | PBZ | Jefferson | 3 hr |
| Aug 2, 1:09 PM EDT | Special Weather Statement | PBZ | Indiana | 36 min |
| Aug 2, 1:42 PM EDT | Special Weather Statement | PBZ | Westmoreland | 33 min |
| Aug 2, 1:50 PM EDT | Special Weather Statement | PBZ | Indiana | 40 min |
| Aug 2, 2:04 PM EDT | Areal Flood Advisory | PBZ | Indiana, Westmoreland | 119 min |
| Aug 2, 2:08 PM EDT | Special Weather Statement | PBZ | Indiana | 37 min |
| Aug 2, 2:14 PM EDT | Areal Flood Advisory | PBZ | Westmoreland | 3 hr |
| Aug 2, 2:29 PM EDT | Special Weather Statement | PBZ | Somerset | 31 min |
| Aug 2, 2:41 PM EDT | Areal Flood Advisory | PBZ | Indiana | 82 min |
| Aug 2, 2:45 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 30 min |
| Aug 2, 3:02 PM EDT | Areal Flood Advisory | PBZ | Fayette, Westmoreland | 3 hr |
| Aug 2, 3:06 PM EDT | Special Weather Statement | PBZ | Westmoreland | 39 min |
| Aug 2, 3:16 PM EDT | Flash Flood Warning | PBZ | Fayette, Westmoreland | 3 hr |
| Aug 2, 3:21 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 39 min |
| Aug 2, 3:46 PM EDT | Severe Thunderstorm Warning | PBZ | Greene, Washington | 29 min |
| Aug 2, 4:14 PM EDT | Areal Flood Advisory | PBZ | Allegheny, Washington, Westmoreland | 2 hr |
| Aug 2, 4:31 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Fayette, Washington, Westmoreland | 44 min |
| Aug 2, 4:47 PM EDT | Special Weather Statement | PBZ | Washington | 28 min |
| Aug 2, 4:55 PM EDT | Special Weather Statement | PBZ | Allegheny | 50 min |
| Aug 2, 5:13 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 47 min |
| Aug 2, 5:16 PM EDT | Areal Flood Advisory | PBZ | Allegheny, Armstrong, Westmoreland | 64 min |
| Aug 2, 5:47 PM EDT | Areal Flood Advisory | PBZ | Washington | 91 min |
| Aug 2, 5:48 PM EDT | Special Weather Statement | PBZ | Butler | 42 min |
| Aug 2, 5:55 PM EDT | Special Weather Statement | PBZ | Washington | 50 min |
| Aug 2, 6:26 PM EDT | Special Weather Statement | PBZ | Fayette | 34 min |
| Aug 2, 6:33 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 27 min |
| Aug 2, 6:45 PM EDT | Flash Flood Warning | PBZ | Fayette, Greene | 69 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.